Acute Acquired Esotropia Secondary to Idiopathic Intracranial Hypertension in a Child Receiving Recombinant Human Growth Hormone.
str. 41 – 44
Autorzy: Beata Urban, Alina Bakunowicz-Łazarczyk, Wojciech Pawłowski
Klinika Okulistyki Dziecięcej z Ośrodkiem Leczenia Zeza Uniwersytetu Medycznego w Białymstoku
Kierownik: prof. dr hab. n. med. Alina Bakunowicz-Łazarczyk
Recombinant human growth hormone (rhGH) has been used for the treatment of growth hormone deficient children over 30 years. The rhGH has been demonstrated to have a relatively wide safety margin, but therapy requires strict monitoring. Headaches, especially in the first few months of therapy, require close evaluation as idiopathic intracranial hypertension (IIH) is found infrequently.
Purpose: To present acute esotropia secondary to idiopathic intracranial hypertension (IIH) in the course of recombinant human growth hormone (rhGH) therapy.
Material and methods: A 6-year-old girl, treated for growth hormone deficiency, developed acute esotropia and headache 2 months after starting rhGH therapy. IIH with bilateral papilloedema was diagnosed. The rhGH was discontinued.
Results: Papilledema resolved with the discontinuation of rhGH, and treatment with acetazolamide. Visual acuity was unchanged. The patient’s strabismus resolved after 7 weeks. Two months later rhGH therapy was restarted at a lower dose and gradually increased. Treatment continued for nine years, without any side effects.
Conclusion: Acute onset esotropia can be the first sign of intracranial hypertension in a child receiving rhGH. Children treated with rhGH should have a complete ophthalmic evaluation and should be carefully monitored if they report headaches or visual disturbances.